Alert archive / California / Special Weather Statements in 2017
Special Weather Statement, NWS Reno, NV
NWS Reno, NV issued this special weather statement at Aug 3, 2017, 2:59 PM PDT for Sierra County, California. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2017, 2:59 PM PDT (21:59 UTC)
- Expired
- Aug 3, 2017, 3:30 PM PDT
- In force
- 31 min
- Issued by
- NWS Reno, NV
County Sierra County, CA
The radar
The Reno radar (KRGX), 66 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -326 J/kg
- Mixed-layer LCL
- 2677 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
173 WWUS85 KREV 032159 SPSREV Special Weather Statement National Weather Service Reno NV 259 PM PDT THU AUG 3 2017 CAZ071-072-NVZ003-032230- Lassen-Eastern Plumas-Eastern Sierra Counties CA- Greater Lake Tahoe Area CA-Greater Reno-Carson City-Minden Area NV- 259 PM PDT THU AUG 3 2017 ...STRONG THUNDERSTORM NORTH OF TRUCKEE... At 257 PM PDT, Doppler radar was tracking a strong thunderstorm over Prosser Creek Reservoir. This storm was nearly stationary. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Prosser Creek Reservoir, Stampede Reservoir, Boca Reservoir, Glenshire-Devonshire Cdp, Floriston, Hirschdale, Dog Valley, Truckee. PRECAUTIONARY/PREPAREDNESS ACTIONS... If on or near a lake, get out of the water and move indoors or inside a vehicle now. Don't be caught on the water in a thunderstorm. Strong wind gusts and lightning pose an immediate danger to boaters. Gusty winds will cause a rapid increase in wave heights which may capsize small boats. Heavy rainfall is occurring with this storm. Expect ponding of water on roadways. In areas of steep terrain, minor rock slides are possible. Drivers should slow down and turn on their headlights if encountering heavy rains. && LAT...LON 3956 12000 3933 12001 3930 12031 3953 12029 TIME...MOT...LOC 2157Z 240DEG 0KT 3942 12015 $$ AH
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:07 AM PDT, 11 hours 52 minutes earlier.
Area forecast discussion, Aug 3, 3:07 AM PDT, 11 hours 52 minutes before
Area Forecast Discussion
National Weather Service Reno NV
307 AM PDT Thu Aug 3 2017
.SYNOPSIS...
Hot conditions will continue today before temperatures begin
easing down Friday, then cool down to near average by the weekend.
Isolated thunderstorms are possible through Friday, mainly near
the Sierra. Low pressure reaching northwest California will spread
more moisture and thunderstorms with an enhanced flash flood
threat this weekend into early next week.
&&
.SHORT TERM...
Strong high pressure overhead will bring one more hot day today
with highs around 105 degrees (similar to Wednesday) for most
western NV valleys, with the heat warnings remaining in place.
Temperatures will begin to trend a bit downward Friday as the
ridge begins to weaken, but should still remain well above
average. By Saturday, deeper moisture spreading across the region
will bring more widespread cloud cover and a more notable drop in
temperatures, with highs near or even slightly below average.
Shower and thunderstorm potential will be present for the next
several days. For this afternoon and evening, the main mechanisms
for thunderstorm formation will be the significant daytime
heating and outflow interactions. For most areas, coverage will be
sparse, although some slow moving cells could redevelop along
terrain anchor points and outflow boundaries, as was seen
yesterday in parts of Plumas and Sierra counties where heavy
rainfall occurred.
By Friday, the transition from the strong ridge overhead to the
deeper moisture environment associated with low pressure off the
CA coast is expected to begin, although the latest guidance
appears to be slowing this process a bit. Because of this slower
transition, we trimmed back thunderstorm chances a bit, with best
potential south of US-50. Additional cells could form near or east
of Reno-Carson City Friday evening as a weak late day zephyr
provides additional low level convergence. With the moisture
continuing to increase Friday night, we retained slight chances of
showers for most areas.
For Saturday, the thunderstorm threat should increase over more
of the region. Although widespread cloud cover and light showers
may limit cell development initially, upper level forcing arrives
later in the day as low pressure reaches the northwest CA coast.
Instability increases with model soundings indicating CAPE values
around 1000 J/kg, which would support stronger and more organized
cells capable of producing very heavy rainfall and hail, with a
risk of flash flooding. Locally strong wind gusts could also
accompany the heavy precipitation with the more intense cells.
Storms will continue to redevelop through most of Saturday evening,
with showers (and possibly a few lightning strikes) overnight as
the upper forcing remains in place. The most favored area for
thunderstorms is currently projected between US-395 and US-95
Saturday afternoon, but there is a possibility for cells to spread
farther west toward the Sierra during the evening. MJD
.LONG TERM...Sunday through Wednesday...
The atmosphere will remain very moist Sunday with guidance keeping
dewpoints in the upper 40s to lower 50s and PWATs around one inch.
Thus it suffices to say flash flooding will remain the main threat.
Locations that will have a more enhanced risk for flash flooding
from heavy rains include steep terrain and recently burned
locations. Be sure that you have multiple methods of receiving
alerts.
For early next week, simulations show moisture remaining elevated
as the trough near the California coast gets a bit closer. This
is likely to allow for increasing zephyr breezes in the afternoons.
With the convergence along the zephyr and increasing flow aloft,
thunderstorms may become more organized with an increase in the
severe threat (although heavy rain still possible with elevated
PWATs). Temperatures are expected to remain near seasonal averages
for the first part of next week. -Snyder/Hohmann
&&
.AVIATION...
Afternoon and evening thunderstorms will remain isolated with the
best chance in and near the eastern Sierra. Wind gusts to 30-35 kts
and a few cloud-to-ground lightning strikes will be the main impacts
for Sierra thunderstorms. Out into western and west-central NV
including KRNO/KCXP/KLOL, if any thunderstorms form they have the
potential for stronger outflow winds than in the Sierra. While
chances are low (5-10%) due to sparser coverage, localized wind
gusts over 45-50 kts cannot be ruled out.
Hot afternoon temperatures will result in one more day of high
density altitudes which may affect some airport operations. Cooler
temperatures Friday and beyond should ease density altitude
concerns. Snyder/Hohmann
&&
.FIRE WEATHER...
The main concern for fire weather over the next few days will be
record breaking temperatures and increasing lightning activity.
Storms will be a mix of wet and dry over the next couple days, then
become increasingly wet as we go into the weekend. Strong gusty
outflow winds will also be possible today and Friday.
Some new lightning fires will be possible over the next few days, so
fire agencies should be prepared for the increased chances of fires.
Storms over the weekend will be more capable of producing localized
heavy rainfall with an increasing potential for flash flooding.
Hoon/Hohmann
&&
.REV Watches/Warnings/Advisories...
NV...Excessive Heat Warning until 11 PM PDT this evening
NVZ001-003>005.
CA...Excessive Heat Warning until 11 PM PDT this evening CAZ070-071.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoIn the hours before
Special weather statement, Aug 3, 2:32 PM PDT, 27 minutes before
Special Weather Statement
National Weather Service Reno NV
232 PM PDT THU AUG 3 2017
CAZ071>073-NVZ001>005-032330-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Mono CA-Greater Lake Tahoe Area NV-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
232 PM PDT THU AUG 3 2017
...Isolated to Scattered Thunderstorms Developing...
At 229 PM PDT, Doppler radar was tracking isolated to scattered
thunderstorms over the Sierra and Western Nevada. These storms are
nearly stationary.
Half inch hail and winds in excess of 40 mph will be possible with
these storms. Some of these storms may intensify later on this
afternoon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible.
&&
LAT...LON 3773 11926 3804 11931 3820 11963 3845 11968
3885 12016 3960 12046 3971 12072 4019 12088
4024 12104 4059 12132 4087 12132 4096 11909
3991 11832 3966 11747 3938 11776 3910 11778
3900 11819 3847 11770 3746 11878
TIME...MOT...LOC 2129Z 000DEG 0KT 3930 11999
AHSpecial weather statement, Aug 3, 2:59 PM PDT, 0 minutes before
Special Weather Statement National Weather Service Reno NV 259 PM PDT THU AUG 3 2017 CAZ071-072-NVZ003-032230- Lassen-Eastern Plumas-Eastern Sierra Counties CA- Greater Lake Tahoe Area CA-Greater Reno-Carson City-Minden Area NV- 259 PM PDT THU AUG 3 2017 ...STRONG THUNDERSTORM NORTH OF TRUCKEE... At 257 PM PDT, Doppler radar was tracking a strong thunderstorm over Prosser Creek Reservoir. This storm was nearly stationary. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Prosser Creek Reservoir, Stampede Reservoir, Boca Reservoir, Glenshire-Devonshire Cdp, Floriston, Hirschdale, Dog Valley, Truckee. PRECAUTIONARY/PREPAREDNESS ACTIONS... If on or near a lake, get out of the water and move indoors or inside a vehicle now. Don't be caught on the water in a thunderstorm. Strong wind gusts and lightning pose an immediate danger to boaters. Gusty winds will cause a rapid increase in wave heights which may capsize small boats. Heavy rainfall is occurring with this storm. Expect ponding of water on roadways. In areas of steep terrain, minor rock slides are possible. Drivers should slow down and turn on their headlights if encountering heavy rains. && LAT...LON 3956 12000 3933 12001 3930 12031 3953 12029 TIME...MOT...LOC 2157Z 240DEG 0KT 3942 12015 AH
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 5:26 PM PDT | Special Weather Statement | REV | Washoe | 109 min |
| Aug 3, 2:32 PM PDT | Special Weather Statement | REV | Churchill, Douglas, Lyon, Mineral, Storey, Washoe | 118 min |
| Aug 3, 3:34 PM PDT | Special Weather Statement | REV | Storey | 26 min |
| Aug 3, 3:44 PM PDT | Special Weather Statement | REV | 31 min | |
| Aug 3, 4:41 PM PDT | Special Weather Statement | REV | Churchill, Douglas, Lyon, Mineral, Storey, Washoe | 109 min |
| Aug 2, 6:16 PM PDT | Flash Flood Warning | REV | Plumas | 119 min |
| Aug 2, 7:15 PM PDT | Special Weather Statement | REV | Plumas | 60 min |
Nearby
Special Weather Statements in California, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.